Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 295, NWS Midland/Odessa, TX

August 11, 2005Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 11, 2005, 2:28 PM CDT for Jeff Davis County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2005, 2:28 PM CDT (19:28 UTC)
Expired
Aug 11, 2005, 2:58 PM CDT
In force
30 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 229 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.5 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
1325 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 111928
SVRMAF
TXC243-112015-
/O.NEW.KMAF.SV.W.0295.050811T1928Z-050811T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
228 PM CDT THU AUG 11 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL JEFF DAVIS COUNTY IN SOUTHWEST TEXAS

* UNTIL 315 PM CDT

* AT 227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MCDONALD OBSERVATORY...OR ABOUT 10 MILES NORTHWEST OF FORT DAVIS.
  THIS STORM WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  CENTRAL JEFF DAVIS COUNTY...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3066 10399 3070 10405 3061 10418 3055 10404

$$
1 follow-up statement
000 
WWUS54 KMAF 111958
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
256 PM CDT THU AUG 11 2005

TXC243-112006-
/O.CAN.KMAF.SV.W.0295.000000T0000Z-050811T2015Z/
JEFF DAVIS-
256 PM CDT THU AUG 11 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JEFF DAVIS COUNTY IS
CANCELLED...

AT 256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
BELOW SEVERE LEVELS. THEREFORE THE SEVERE THUNDERSTORM WARNING IS
CANCELLED.

ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER
WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3066 10399 3070 10405 3061 10418 3055 10404

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:15 PM CDT, 13 minutes earlier.

Area forecast discussion, Aug 11, 2:15 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
215 PM CDT THU AUG 11 2005

.SHORT TERM...
A MID AND UPPER LEVEL LOW WILL CONTINUE TO MOVE WEST ACROSS THE AREA
THROUGH TONIGHT. LOWERING HEIGHTS AND A CONTINUED SUPPLY OF MOISTURE
INTO THE AREA HAS HELPED TO KEEP AFTERNOON HIGHS SLIGHTLY BELOW
NORMAL TODAY.

FOR TONIGHT... THE BEST CHANCE FOR PRECIPITATION WILL BE IN THE
MOUNTAINS AND SURROUNDING AREAS WHERE OROGRAPHIC LIFT WILL AID IN
INITIATION.  WILL MAINLY GO WITH A PERSISTENCE FORECAST FOR THIS
EVENING THROUGH TONIGHT. THE HIGHEST POPS WILL BE PLACED OVER
MOUNTAINS AND ADJACENT PLAINS. MADE MINOR EDITS TO DEWPOINT...
QUANTITATIVE PRECIPITATION FORECAST AND WIND GRIDS... LOWERING WIND
SPEEDS IN THE EAST AND ADJUSTING WIND DIRECTION IN THE GUADALUPE
MOUNTAINS.

.LONG TERM...
SHEAR AXIS WILL STALL IN THE COUNTY WARNING AREA FRIDAY AND THEN GET
PUSHED EASTWARD FRIDAY NIGHT AS WESTERLIES SAG AND ABSORB SYSTEM.
LOOKS LIKE A SIMILAR SITUATION TOMORROW WITH BEST POPS OUT WEST IN
BEST INSTABILITY WITH HELP FROM HIGHER TERRAIN. CONVECTION SHOULD
TEND TO CONTINUE INTO THE NIGHT ESPECIALLY SOUTHEAST NEW MEXICO AS
MORE UPPER LEVEL ENERGY FROM THE NORTHWEST REPLACES SHEAR AXIS.

A PROLONGED PERIOD OF UNSETTLED WEATHER WILL CONTINUE THROUGH THE FORECAST
CYCLE AS A NORTHERN STREAM COLD FRONT TAKES AIM ON THE REGION THIS WEEKEND
AND COMBINE WITH SEVERAL SIGNIFICANT SHORTWAVES MOVING NORTHEASTWARD FROM
OLD MEXICO. LIKE THE WETTER AND COOLER GFS BASED ON ITS BETTER PERFORMANCE
THE LAST FEW FRONTS AND IS USUALLY SUPERIOR IN IDENTIFYING WAVES IN
THE SOUTHERN STREAM IN THE SOUTH TO SOUTHWEST FLOW ALOFT.

THE WAVES SHOULD HELP CONVECTION FORM AND PUSH THE FRONT SOUTH INTO
THE PERMIAN BASIN AND THE NEW MEXICO PLAINS THROUGH THE WEEKEND. HAVE
NUDGED POPS INTO THE CHANCE CATEGORY MANY AREAS SATURDAY THROUGH NEXT
TUESDAY IN THIS SCENARIO. APPEARS FRONT WILL WASH OUT BY NEXT WEDNESDAY
BUT SOUTHWEST FLOW ALOFT AND LINGERING DISTURBANCES AND INSTABILITY
WARRANT CONTINUED 10-30 POPS MOST AREAS NEXT WEDNESDAY AND THURSDAY.

TWEAKED HIGH TEMPERATURES DOWNWARD A FEW DEGREES THROUGHOUT THE FORECAST
BEYOND FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              70  93  73  89 /  10  10  10  20
CARLSBAD NM                69  96  69  92 /  20  30  40  30
DRYDEN TX                  70  92  73  89 /  20  10  10  20
FORT STOCKTON TX           70  93  72  90 /  20  20  20  30
GUADALUPE PASS TX          68  89  69  84 /  30  30  40  30
HOBBS NM                   68  94  69  88 /  20  30  40  30
MARFA TX                   58  87  61  83 /  30  30  20  30
MIDLAND INTL AIRPORT TX    70  92  71  89 /  20  20  20  20
ODESSA TX                  72  93  72  90 /  20  20  20  20
WINK TX                    73  99  72  95 /  20  30  20  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

06/74/12
Hazardous weather outlook, Aug 11, 1:30 PM CDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
130 PM CDT THU AUG 11 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-120900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
130 PM CDT THU AUG 11 2005 /1230 PM MDT THU AUG 11 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
AREA TONIGHT... WITH MOST OF THE THUNDERSTORM ACTIVITY EXPECTED
TO REMAIN OVER THE DAVIS MOUNTAINS AND BIG BEND REGION. ALTHOUGH
SEVERE THUNDERSTORMS ARE NOT EXPECTED...ANY OF THESE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WWW.WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 4:05 PM CDTSevere Thunderstorm WarningMAFCulberson18 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.